A patient’s lab results show a potassium level of 6.3 mEq/L. The doctor prescribes IV calcium. What should the nurse do first?
- AOption (a)
Give the calcium slowly over 10–15 minutes while closely watching the heart rhythm
- BOption (b)
Give the calcium as a fast IV push
- COption (c)
Delay the calcium and recheck potassium in an hour
- DOption (d)
Provide oral calcium along with a potassium-binding drug
View answer & explanationHide answer & explanation
Correct answer
Give the calcium slowly over 10–15 minutes while closely watching the heart rhythm
Why this answer is correct
Correct Answer: Give the calcium slowly over 10–15 minutes while closely watching the heart rhythm
Rationale:
- A potassium level of 6.3 mEq/L indicates moderate to severe hyperkalemia, a condition that can quickly lead to fatal cardiac arrhythmias such as ventricular tachycardia, ventricular fibrillation, or cardiac arrest.
- Intravenous calcium gluconate or calcium chloride does not reduce potassium levels, but it provides immediate protection by stabilizing the cardiac membrane against the effects of elevated potassium.
- To prevent complications such as bradycardia, heart block, or cardiac arrest, IV calcium must be given slowly over 10–15 minutes while continuously monitoring the patient’s ECG for any signs of improvement or worsening cardiac irritability.
- Rapid IV push of calcium is dangerous because it can cause severe hypotension, arrhythmias, or cardiac standstill. Slow administration ensures safe cardiac stabilization during hyperkalemic crises.
- Therefore, the nurse’s immediate priority is to administer IV calcium slowly with continuous cardiac monitoring to protect the heart while other hyperkalemia-correcting treatments are prepared.
Explanation of Other Options:
Give the calcium as a fast IV push
- Rationale: A rapid IV push can cause dangerous bradyarrhythmias or cardiac standstill. It is unsafe and contraindicated because calcium must be infused slowly in hyperkalemia.
Delay the calcium and recheck potassium in an hour
- Rationale: Hyperkalemia above 6.0 mEq/L is a true medical emergency. Delaying calcium increases the risk of sudden cardiac arrest. Immediate treatment is required.
Provide oral calcium along with a potassium-binding drug
- Rationale: Oral calcium works too slowly to stabilize the heart and is not appropriate in emergencies. Potassium binders help reduce potassium but do not provide rapid cardiac protection.
Conclusion:
- Hyperkalemia with a potassium level of 6.3 mEq/L poses immediate cardiac danger. The priority is to stabilize the myocardium by administering IV calcium slowly over 10–15 minutes while continuously monitoring the ECG, ensuring rapid and safe cardiac protection.